Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Northern Indiana

April 9, 2001Huntington County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 9, 2001, 6:19 PM EST for Huntington County, Indiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 9, 2001, 6:19 PM EST (23:19 UTC)
Expired
Apr 9, 2001, 7:20 PM EST
In force
61 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Huntington County, IN

The radar

The Northern Indiana radar (KIWX), 49 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 6:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 092320
SVRFWA
INC069-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
619 PM EST MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HUNTINGTON COUNTY IN INDIANA

* UNTIL 720 PM EST

* AT 619 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ANDREWS...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HUNTINGTON
  ROANOKE
  BIPPUS
  GOBLESVILLE

GOLF BALL SIZE HAIL IS POSSIBLE WITH THIS STORM.

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4100 8567 4081 8564 4083 8538 4101 8538

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 9, 3:00 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST MON APR 9 2001

MID-MS TO LWR OH VLY RAPIDLY DESTABILIZING THIS AFT WITH 18Z MSAS LI
TO M6-8C...LAPS CAPES TO 2400 J/KG. INCRSG INSTABILITY WITH SVRL AM
CONVECTION OUTFLOW BNDRIES S OF FA FOR CONVECTION TO FOCUS ON THIS
EVE/TONIGHT. WLCI3 925MB WIND FIELD HAS BACKED AND INCREASED TO
20-25KT SWRLY. ETA/RUC40 INDICATING CONV ACRS NRN FA WL BE SLIGHTLY
ELEVATED. 1000-850MB MFLUX CONVG MAX ACRS SRN FA BY 00Z. WL
CONCENTRATE LKLY POPS WITH STRONG WORDING IN SRN FA WITH STRONG
STORM WORDING TO HI CHC SCT POPS SHRA/TSRA MI ZNS.

IN LONGER TERM NGM SEEMS TO WEAKEN LEAD DAKOTAS WAVE TO QUICK AS IT
LIFTS INTO UPR GRTLKS. ALSO NOTING NCEP CONCERNS WITH NGM HANDLING
OF THE NEXT WAVE EJECTING OUT OF INTRMTN REGION...HAVE LEANED TO
ETA/AVN SOLN. CONTD LLVL CONVG NEXT FEW DAYS WL NECESSITATE CONT
POPS THROUGH DY3 SPCLY SRN FA. MISFWA IN A FEW.

.IWX...NONE.
PBM

In the hours before

Special weather statement, Apr 9, 12:40 PM EST, 5 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 PM EST MON APR 9 2001

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT OVER PARTS
OF NORTHERN INDIANA AND NORTHWEST OHIO.

A WARM FRONT OVER THE SOUTHERN GREAT LAKES REGION WILL PROVIDE THE
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT. THUNDERSTORMS
ARE FORECAST TO REDEVELOP ALONG THIS FRONTAL BOUNDARY IN THE MID
MISSISSIPPI VALLEY LATER THIS AFTERNOON AND EVENING...THEN MOVE INTO
OUR REGION LATE THIS EVENING AND OVERNIGHT. HAIL TO ONE INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREAT WITH THE
STRONGEST STORMS. THE RISK AREA IS GREATER ALONG AND SOUTH OF ROUTE
30.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR LATER STATEMENTS
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MURPHY
Local storm report, Apr 9, 5:35 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    WALTON                    IN   .88 INCH HAIL
04/09/01   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0533 PM    (GUS)GRISSOM AFB PERU     IN   .88 INCH HAIL
04/09/01   MIAMI                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 9, 5:54 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    ONWARD                    IN   1 INCH HAIL
04/09/01   CASS                           REPORTED BY PUBLIC.

0544 PM    7 SSW PERU                IN   1.75 INCH HAIL
04/09/01   MIAMI

0545 PM    MEXICO                    IN   1 INCH HAIL
04/09/01   MIAMI                          REPORTED BY FIRE AND
                                          RESCUE.

0550 PM    9 SSE PERU                IN   1 INCH HAIL
04/09/01   MIAMI                          REPORTED BY STORM=
                                          SPOTTER.
Local storm report, Apr 9, 6:00 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    BUNKER HILL               IN   1.75 INCH HAIL
04/09/01   MIAMI                          CARS BEING DAMAGED BY
                                          LARGE HAIL

@RUKWBCe	KDENWWUS53 KIWX 092300
LSRFWA

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    BUNKER HILL               IN   1.75 INCH HAIL
04/09/01   MIAMI                          CARS BEING DAMAGED BY
                                          LARGE HAIL
Local storm report, Apr 9, 6:05 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0556 PM    3 SW NORTH JUDSON         IN   1.75 INCH HAIL
04/09/01   STARKE                         REPORTED BY STORM
                                          SPOTTER.

0600 PM    1 W PERU                  IN   .75 INCH HAIL
04/09/01   MIAMI                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 9, 6:11 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0533 PM    SOMERSET                  IN   .75 INCH HAIL
04/09/01   WABASH                         REPORTED BY HAM RADIO
                                          OPERATOR.

0552 PM    3 NW MEDARYVILLE          IN   1.75 INCH HAIL
04/09/01   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 11:17 PM ESTSevere Thunderstorm WarningIWXElkhart, LaGrange33 min
Apr 9, 6:47 AM ESTSevere Thunderstorm WarningIWXSaint Joseph43 min
Apr 9, 5:19 PM ESTSevere Thunderstorm WarningIWXCass, Miami31 min
Apr 9, 5:43 PM ESTSevere Thunderstorm WarningIWXGrant, Wabash47 min
Apr 9, 5:48 PM ESTSevere Thunderstorm WarningIWXPulaski62 min
Apr 9, 5:52 PM ESTSevere Thunderstorm WarningIWXMiami28 min
Apr 9, 6:22 PM ESTSevere Thunderstorm WarningIWXCass, Fulton58 min
Apr 9, 6:32 PM ESTSevere Thunderstorm WarningIWXWabash18 min
Apr 9, 6:41 PM ESTSevere Thunderstorm WarningIWXGrant39 min
Apr 9, 6:42 PM ESTTornado WarningIWXCass, Miami38 min
Apr 9, 6:55 PM ESTTornado WarningIWXBlackford, Grant50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.